sutures newsletter

PRODUCED BY AND FOR MEMBERS OF THE DEPARTMENT OF SURGERY January 2017 | Archived Issues

FDA Issues Warning Against Use of Pioglitazone and General Anesthetic Drugs for Pregnant Women and Children

Pharmacy Focus

The U.S. Food and Drug Administration has concluded that use of the Type 2 diabetes medicine
pioglitazone may be linked to in an increased risk of bladder cancer. The FDA is warning healthcare professionals against using pioglitazone in patients with active bladder cancer, and should carefully consider the benefits and risks before using it with patients who have a history of bladder cancer.

The FDA website has more information.

FDA: General Anesthetic and Sedation Drugs May Affect Child Development

The FDA is warning that repeated or lengthy use of general anesthetic and sedation drugs during surgeries or procedures in children under 3 years old or in pregnant women during their third trimester may affect the development of children’s brains. FDA will continue to monitor the use of the drugs and will update the public if additional information becomes available.

The FDA website has more information.

FDA: Risks of Stop-Smoking Drugs Lower Than Previously Suspected

The FDA has determined the risk of serious side effects on mood, behavior or thinking with the stop-smoking medicines Chantix and Zyban is lower than previously suspected. The risk of these mental health side effects is still present for those being treated for mental illness or those with a history of mental illness. However, most people did not exhibit side effects, and a recent trial confirms that the benefits of stopping smoking outweigh the risks of these medicines.

The FDA has more information.

FDA: False Positives Reported With Zika Virus Test

The FDA is alerting physicians who care for pregnant women that the commercial testing facility Laboratory Corporation of America has reported false positive results from its ZIKV Detect test, which detects Zika virus. Because confirmation tests may take a week to a month to complete, the FDA is issuing this alert so that healthcare providers and patients are aware of a higher likelihood of false positive results.

The FDA has more information.